Acetaminophen NAPQI Toxicity

A simple overview of acetaminophen (Tylenol) toxicity:

Acetaminophen (Tylenol) is typically metabolized into nontoxic products by means of sulfation and glucoronidation (blue and green paths, respectively). A small percentage undergoes metabolism into NAPQI, a TOXIC metabolite, via the CYP enzyme family (red). Typically, NAPQI is converted into a nontoxic compound (purple) via glutathione (GSH), but in the event of a massive overdose of acetaminophen where the sulfation and glucoronidation pathways are saturated and GSH is depleted, the concentration of NAPQI increases leading to hepatocellular damage. By administering N-acetylcysteine (NAC), GSH is replenished and more of the toxic NAPQI is converted into nontoxic metabolites.

You might also like

Leave A Reply

Your email address will not be published.

2 Comments
  1. Adnane Lahlou says

    Thanks for these last pharmacology reminders…. Wondering though do you use any specific app to draw such nice schemes on your ipad…

    1. Rishi says

      The app is called GoodNotes. 🙂